Kansas, 2002Tornadoes and Flash Flooding in Kansas, May 7 to 8, 2002
May 7 to 8, 2002 · NWS ICT · 109 events in 14 counties and zones
86 hail, 11 flash flood, 8 thunderstorm wind, 4 tornado, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 109
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 7, 12:55 PM CST, 20 minutes earlier.
Area forecast discussion, May 7, 12:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...PRELIM
NATIONAL WEATHER SERVICE WICHITA KS
155 PM CDT TUE MAY 7 2002
FCST FOCUS ON CONVECTION TONIGHT THROUGH TOMORROW NIGHT...ALONG WITH
TEMPS.
LATEST SURFACE MAP SHOWS ELONGATED SFC LOW ACROSS THE OK PANHANDLE.
GREATEST 3 HR PRESSURE FALLS ARE LOCATED ACROSS EASTERN NEB...AND
THIS IS AIDING IN THE NORTHWARD MOVEMENT OF THE SYNOPTIC WARM FRONT
WHICH IS NOW FROM NEAR RSL TO SLN WHERE CLEARING AND DESTABILIZATION
IS OCCURRING. THE DRYLINE REMAINS STATIONARY FROM JUST EAST OF DDC
THROUGH WESTERN OK. AN INTERESTING PROCESS OF WAA/THETAE ADVECTION
WITHIN THE 800-700MB LAYER CONTINUES TO RELEASE ELEVATED INSTABILITY
AND CONVECTION ACROSS CENTRAL OK/SOUTH CENTRAL KS. MEANWHILE...A
DIFFUSE OUTFLOW BOUNDARY EXTENDED FROM SOUTH OF PARSONS TO NEAR
WINFIELD. WATER VAPOR SUGGESTS THE PRESENCE OF A WEAK UPPER SPEED
MAX ACROSS WEST TX WITH A STRONGER UPPER VORT CENTER ACROSS AZ.
FOR TONIGHT...EXPECT THE ONGOING ELEVATED CONVECTION WITHIN THETAE
AXIS TO PERSIST DUE TO ELEVATED INSTABILITY. THESE STORMS MAY BECOME
SFC BASED ON THE WESTERN PERIPHERY BETWEEN DDC AND PRATT NEAR THE
DRYLINE AFTER 4 PM. ANOTHER AREA OF EXPECTED DEVELOPMENT IS NEAR THE
WARM FRONT FROM RSL TO SALINA. GREATEST RISK OF TORNADIC POTENTIAL
APPEARS TO BE DEVELOPING ACROSS CENTRAL KS WHERE SUNSHINE WILL AID
IN INCREASING LOW LEVEL CAPE. ANOTHER CONCERN IS HEAVY RAINS AND
FLOODING POTENTIAL...THE WAVE ACROSS AZ COMBINED WITH DECENT UPPER
JET DIV AND AMOUNT OF CAPE SHOULD ALLOW FOR SUSTAINED DEEP
CONVECTION. AT THE MOMENT DO NOT ANTICIPATE ANY FLOOD HEADLINES
SINCE ONLY A HANDFUL OF COUNTIES HAVE RECEIVED HEAVY RAINS
RECENTLY...BUT WILL MONITOR.
WEDS...STRONG UPPER WAVE ACROSS THE NORTHERN U.S. WILL DEEPEN
PUSHING A COLD FRONT THROUGH THE CWA. DRY ADVECTION MAY INHIBIT LATE
DAY CONVECTION ACROSS SOUTH CENTRAL AND CENTRAL KS...HOWEVER SE KS
SHOULD REMAIN IN A WARM AND HUMID AIRMASS SO WILL KEEP HIGHER PRECIP
CHCS HERE. WILL KEEP GOING TEMPS. BEST CHCS FOR ADDITIONAL TSTRMS
APPEAR TO BE WEDS NIGHT EAST OF THE TURNPIKE SO HIGHEST POPS HERE.
QUIET AND COOLER WX STILL LOOKS ON TAP THU/FRI...WITH ADDITIONAL
RAIN POSSIBLE THIS WEEKEND. OVERALL ONLY CHANGE TO THE GOING FCST
WILL BE TO LOWER MIN TEMPS MON/TUES.
.ICT...NONE.
In the hours before
Special weather statement, May 7, 11:54 AM CST, 1 hour 21 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-080500-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1254 PM CDT TUE MAY 7 2002
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
MOVE NORTHEAST INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS
AFTERNOON. WHILE THESE STORMS COULD PRODUCE SMALL HAIL THROUGH MID
AFTERNOON...THERE WILL BE A BETTER THREAT OF SEVERE WEATHER FROM
5 PM INTO TONIGHT.
A DRYLINE WILL CONTINUE TO DEVELOP FROM SOUTHWEST KANSAS...
SOUTHWARD INTO THE EASTERN TEXAS PANHANDLE THIS AFTERNOON. EAST OF
THE DRYLINE...THE ATMOSPHERE WILL BECOME VERY UNSTABLE OVER
CENTRAL AND SOUTHEAST KANSAS AS TEMPERATURES WARM INTO THE 80S...
WITH DEWPOINTS IN THE 60S.
RELATIVELY WARM MID LEVEL TEMPERATURES WILL PREVENT
SEVERE THUNDERSTORM DEVELOPMENT FOR MUCH OF THE DAY. HOWEVER...
ENOUGH CONVERGENCE WILL DEVELOP JUST EAST OF THE DRYLINE BY LATE
AFTERNOON...TO ALLOW ISOLATED TO SCATTERED SUPERCELL THUNDERSTORMS
TO DEVELOP. STORMS THAT DEVELOP OVER SOUTHWEST KANSAS OR NORTHWEST
OKLAHOMA...WILL THEN MOVE NORTHEAST INTO CENTRAL AND SOUTH CENTRAL
KANSAS...WEST OF INTERSTATE 135...FROM 5 PM TO MIDNIGHT THIS
EVENING.
IN ADDITION...AS OF EARLY AFTERNOON...A THUNDERSTORM OUTFLOW
BOUNDARY WAS LOCATED FROM THE FLINT HILLS...INTO EXTREME
SOUTHEASTERN KANSAS. ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP NEAR
THIS BOUNDARY LATE THIS AFTERNOON OR EARLY EVENING...IF SUFFICIENT
SUNSINE AND HEATING CAN OCCUR.
WIND SHEAR PROFILES AND STRONG INSTABILITY SUPPORT ROTATING
SUPERCELLS THAT WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL...
STRONG DAMAGING WIND GUSTS...AND TORNADOES. THE AREA MOST
SUSCEPTIBLE TO SIGNIFICANT SEVERE WEATHER...IS ALONG AND WEST OF
INTERSTATE 135 FROM SALINA TO WICHITA TO WELLINGTON.
UNLIKE THE PREVIOUS TWO NIGHTS...THERE WILL BE STRONGER UPPER LEVEL
ENERGY MOVING OVER THE AREA TONIGHT. THEREFORE...SCATTERED STORMS
THIS EVENING MAY ORGANIZE AND EVOLVE INTO A COMPLEX OF
THUNDERSTORMS OVER SOUTH CENTRAL AND SOUTHEAST KANSAS LATE TONIGHT.
THESE STORMS COULD LAST INTO THE EARLY MORNING HOURS. THE PRIMARY
THREAT AFTER MIDNIGHT WOULD BE LARGE HAIL.
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE NEEDED
AFTER 5 PM...WELL INTO THE EVENING HOURS...ESPECIALLY ALONG AND
WEST OF INTERSTATE 135.
CARUSO
Event by event
86 hail, 11 flash flood, 8 thunderstorm wind, 4 tornado. Local standard time, as filed.
Hail, Wilson
- When
- May 7, 1:15 PM CST
- Where
- Wilson County, 7 mi S of Fredonia
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.433, -95.817
Hail, Neosho
- When
- May 7, 1:25 PM CST
- Where
- Neosho County, 5 mi S of Chanute
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.617, -95.467
Hail, Chautauqua
- When
- May 7, 2:15 PM CST
- Where
- Chautauqua County, Cedar Vale
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.100, -96.500
Thunderstorm Wind, Chautauqua
- When
- May 7, 2:15 PM CST
- Where
- Chautauqua County, Cedar Vale
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -96.500
Hail, Chautauqua
- When
- May 7, 2:50 PM CST
- Where
- Chautauqua County, Elgin
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.000, -96.283
Hail, Chautauqua
- When
- May 7, 3:00 PM CST
- Where
- Chautauqua County, Chautauqua
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.017, -96.183
Hail, Chautauqua
- When
- May 7, 3:02 PM CST
- Where
- Chautauqua County, 6 mi W of Chautauqua
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.017, -96.300
Hail, Montgomery
- When
- May 7, 3:25 PM CST
- Where
- Montgomery County, Caney
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.017, -95.950
Hail, Montgomery
- When
- May 7, 3:38 PM CST
- Where
- Montgomery County, Coffeyville
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.033, -95.633
Thunderstorm Wind, Chautauqua
- When
- May 7, 3:40 PM CST
- Where
- Chautauqua County, Cedar Vale
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -96.500
Several tree limbs blown down.
Hail, Montgomery
- When
- May 7, 3:40 PM CST
- Where
- Montgomery County, Coffeyville
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.033, -95.633
Hail, Montgomery
- When
- May 7, 3:42 PM CST
- Where
- Montgomery County, Coffeyville
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.033, -95.633
Hail, Harper
- When
- May 7, 3:47 PM CST
- Where
- Harper County, 6 mi S of Anthony
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.067, -98.033
Hail, Montgomery
- When
- May 7, 3:48 PM CST
- Where
- Montgomery County, Coffeyville
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.033, -95.633
Hail, Labette
- When
- May 7, 3:48 PM CST
- Where
- Labette County, Edna
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -95.367
Hail, Harper
- When
- May 7, 3:50 PM CST
- Where
- Harper County, Bluff City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -97.867
Hail, Harper
- When
- May 7, 3:53 PM CST
- Where
- Harper County, Bluff City
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -97.867
Hail, Harper
- When
- May 7, 3:56 PM CST
- Where
- Harper County, Bluff City
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -97.867
Hail, Harper
- When
- May 7, 4:00 PM CST
- Where
- Harper County, 3 mi W of Bluff City
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.083, -97.917
Hail, Sumner
- When
- May 7, 4:06 PM CST
- Where
- Sumner County, 2 mi N of Metcalf Station
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.100, -97.800
Hail, Sumner
- When
- May 7, 4:07 PM CST
- Where
- Sumner County, 8 mi S of Argonia
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.150, -97.767
Hail, Sumner
- When
- May 7, 4:12 PM CST
- Where
- Sumner County, 2 mi W of Wellington
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.433
Hail, Sumner
- When
- May 7, 4:17 PM CST
- Where
- Sumner County, 5 mi S of Argonia
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.200, -97.767
Hail, Sumner
- When
- May 7, 4:23 PM CST
- Where
- Sumner County, Argonia
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.767
Hail, Labette
- When
- May 7, 4:25 PM CST
- Where
- Labette County, Edna
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -95.367
Hail, Cowley
- When
- May 7, 4:25 PM CST
- Where
- Cowley County, Udall
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -97.117
Hail, Labette
- When
- May 7, 4:30 PM CST
- Where
- Labette County, Edna
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -95.367
Hail, Sumner
- When
- May 7, 4:33 PM CST
- Where
- Sumner County, 2 mi S of Milan
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.217, -97.683
Hail, Sumner
- When
- May 7, 4:35 PM CST
- Where
- Sumner County, 1 mi N of Milan
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.683
Hail, Sumner
- When
- May 7, 4:39 PM CST
- Where
- Sumner County, Mayfield
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.550
Hail, Sumner
- When
- May 7, 4:40 PM CST
- Where
- Sumner County, Mayfield
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.550
Hail, Sumner
- When
- May 7, 4:48 PM CST
- Where
- Sumner County, Mayfield
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.550
Hail, Sumner
- When
- May 7, 5:07 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.267, -97.400
Hail, Sumner
- When
- May 7, 5:35 PM CST
- Where
- Sumner County, Wellington
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -97.400
Hail, Sedgwick
- When
- May 7, 5:41 PM CST
- Where
- Sedgwick County, 7 mi NE of Wichita
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -97.250
Hail, Cowley
- When
- May 7, 5:53 PM CST
- Where
- Cowley County, 7 mi NE of Winfield
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.317, -96.900
Hail, Cowley
- When
- May 7, 5:58 PM CST
- Where
- Cowley County, Wilmot
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -96.883
Hail, Butler
- When
- May 7, 5:59 PM CST
- Where
- Butler County, 2 mi S of Douglass
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -97.017
Thunderstorm Wind, Sumner
- When
- May 7, 6:00 PM CST
- Where
- Sumner County, Belle Plaine
- Measured
- 70 kt (81 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.400, -97.233
Hail, Elk
- When
- May 7, 6:28 PM CST
- Where
- Elk County, 2 mi N of Busby
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.500, -96.050
Hail, Harvey
- When
- May 7, 6:32 PM CST
- Where
- Harvey County, Newton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.050, -97.350
Hail, Elk
- When
- May 7, 6:35 PM CST
- Where
- Elk County, 2 mi W of Grenola
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.350, -96.483
Hail, Elk
- When
- May 7, 7:05 PM CST
- Where
- Elk County, 5 mi W of Howard
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.467, -96.350
Hail, Elk
- When
- May 7, 7:13 PM CST
- Where
- Elk County, Longton
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.383, -96.083
Hail, Elk
- When
- May 7, 7:28 PM CST
- Where
- Elk County, 1 mi N of Busby
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -96.050
Hail, Wilson
- When
- May 7, 7:29 PM CST
- Where
- Wilson County, Fredonia
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -95.817
Hail, Wilson
- When
- May 7, 7:30 PM CST
- Where
- Wilson County, 8 mi SW of Fredonia
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -95.917
Flash Flood, Wilson
- When
- May 7, 7:45 PM CST to 10:00 PM CST
- Where
- Wilson County, Fredonia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Numerous roads across the town had been covered by water and washed out.
Hail, Wilson
- When
- May 7, 7:45 PM CST
- Where
- Wilson County, Fredonia
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.533, -95.817
Flash Flood, Chautauqua
- When
- May 7, 7:47 PM CST to 10:00 PM CST
- Where
- Chautauqua County, Cedar Vale
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Several roads were covered by water.
Hail, Wilson
- When
- May 7, 7:54 PM CST
- Where
- Wilson County, Altoona
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -95.667
Hail, Neosho
- When
- May 7, 8:05 PM CST
- Where
- Neosho County, Morehead
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.383, -95.517
Hail, Neosho
- When
- May 7, 8:07 PM CST
- Where
- Neosho County, Thayer
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -95.483
Thunderstorm Wind, Wilson
- When
- May 7, 8:07 PM CST
- Where
- Wilson County, Altoona
- Measured
- 70 kt (81 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.517, -95.667
Hail, Kingman
- When
- May 7, 8:13 PM CST
- Where
- Kingman County, Cunningham
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.433
Hail, Labette
- When
- May 7, 8:16 PM CST
- Where
- Labette County, Parsons
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.350, -95.267
Hail, Labette
- When
- May 7, 8:22 PM CST
- Where
- Labette County, Parsons
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.350, -95.267
Hail, Kingman
- When
- May 7, 8:27 PM CST
- Where
- Kingman County, 2 mi S of Cunningham
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.617, -98.433
Tornado, Kingman
- When
- May 7, 8:30 PM CST to 8:31 PM CST
- Where
- Kingman County, 4 mi E of Cunningham
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 110 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.367
Flash Flood, Wilson
- When
- May 7, 8:30 PM CST to 10:30 PM CST
- Where
- Wilson County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
Numerous roads across the county were reported covered by water.
Flash Flood, Neosho
- When
- May 7, 8:31 PM CST to 10:31 PM CST
- Where
- Neosho County, Thayer
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
Numerous roads across the town were covered by water.
Hail, Neosho
- When
- May 7, 8:40 PM CST
- Where
- Neosho County, Erie
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -95.250
Hail, Kingman
- When
- May 7, 8:43 PM CST
- Where
- Kingman County, 3 mi S of Penalosa
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.667, -98.317
Flash Flood, Montgomery
- When
- May 7, 9:13 PM CST to 11:00 PM CST
- Where
- Montgomery County, Coffeyville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Numerous streets were covered by water.
Hail, Kingman
- When
- May 7, 9:26 PM CST
- Where
- Kingman County, Kingman
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.117
Flash Flood, Kingman
- When
- May 7, 9:33 PM CST to 11:00 PM CST
- Where
- Kingman County, Kingman
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Several streets were covered by water.
Hail, Sedgwick
- When
- May 7, 9:43 PM CST
- Where
- Sedgwick County, Cheney
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.633, -97.783
Hail, Sedgwick
- When
- May 7, 9:45 PM CST
- Where
- Sedgwick County, 5 mi S of Andale
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -97.633
Hail, Sedgwick
- When
- May 7, 9:50 PM CST
- Where
- Sedgwick County, Cheney
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.633, -97.783
Thunderstorm Wind, Sedgwick
- When
- May 7, 10:00 PM CST
- Where
- Sedgwick County, Maize
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.767, -97.467
Flash Flood, Sedgwick
- When
- May 7, 10:03 PM CST to May 8, 12:30 AM CST
- Where
- Sedgwick County, Cheney
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Several streets were covered by water.
Hail, Sedgwick
- When
- May 7, 10:05 PM CST
- Where
- Sedgwick County, 5 mi S of Andale
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.733, -97.633
Hail, Sedgwick
- When
- May 7, 10:12 PM CST
- Where
- Sedgwick County, 2 mi E of Andale
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -97.600
Hail, Kingman
- When
- May 7, 10:26 PM CST
- Where
- Kingman County, Kingman
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.117
Hail, Sedgwick
- When
- May 7, 10:29 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -97.317
Hail, Sedgwick
- When
- May 7, 10:29 PM CST
- Where
- Sedgwick County, Park City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -97.317
Hail, Sedgwick
- When
- May 7, 10:30 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Hail, Sedgwick
- When
- May 7, 10:34 PM CST
- Where
- Sedgwick County, Eastborough
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.250
Thunderstorm Wind, Sedgwick
- When
- May 7, 10:36 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 65 kt (75 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Hail, Sedgwick
- When
- May 7, 10:37 PM CST
- Where
- Sedgwick County, Bellaire
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.767, -97.267
Thunderstorm Wind, Sedgwick
- When
- May 7, 10:37 PM CST
- Where
- Sedgwick County, Haysville
- Measured
- 65 kt (75 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.567, -97.367
Tornado, Kingman
- When
- May 7, 10:38 PM CST to 10:39 PM CST
- Where
- Kingman County, Cunningham
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 110 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.433
Hail, Sedgwick
- When
- May 7, 10:40 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -97.333
Hail, Butler
- When
- May 7, 10:43 PM CST
- Where
- Butler County, Andover
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.717, -97.133
Hail, Sedgwick
- When
- May 7, 10:47 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -97.333
Hail, Butler
- When
- May 7, 10:54 PM CST
- Where
- Butler County, Benton
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.783, -97.117
Tornado, Kingman
- When
- May 7, 10:55 PM CST to 10:56 PM CST
- Where
- Kingman County, 3 mi NW of Zenda
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 110 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.483, -98.317
Thunderstorm Wind, Sedgwick
- When
- May 7, 10:56 PM CST
- Where
- Sedgwick County, Wichita
- Measured
- 60 kt (69 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.700, -97.333
Hail, Butler
- When
- May 7, 11:00 PM CST
- Where
- Butler County, Augusta
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -96.983
Flash Flood, Sedgwick
- When
- May 7, 11:00 PM CST to May 8, 2:15 AM CST
- Where
- Sedgwick County, Wichita
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Several Streets were covered with water.
Hail, Butler
- When
- May 7, 11:03 PM CST
- Where
- Butler County, Augusta
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -96.983
Hail, Butler
- When
- May 7, 11:08 PM CST
- Where
- Butler County, 6 mi E of Augusta
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -96.867
Hail, Butler
- When
- May 7, 11:11 PM CST
- Where
- Butler County, Towanda
- Measured
- 2.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -97.000
Tornado, Kingman
- When
- May 7, 11:11 PM CST to 11:12 PM CST
- Where
- Kingman County, 4 mi W of Kingman
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 110 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 37.650, -98.183
Hail, Kingman
- When
- May 7, 11:17 PM CST
- Where
- Kingman County, St Leo
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -98.417
Hail, Kingman
- When
- May 7, 11:32 PM CST
- Where
- Kingman County, Kingman
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.650, -98.117
Flash Flood, Butler
- When
- May 7, 11:34 PM CST to May 8, 2:30 AM CST
- Where
- Butler County, El Dorado
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Several city streets were covered with water.
Hail, Greenwood
- When
- May 7, 11:50 PM CST
- Where
- Greenwood County, 1 mi W of Eureka
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.817, -96.317
Hail, Greenwood
- When
- May 8, 12:00 AM CST
- Where
- Greenwood County, 7 mi SW of Eureka
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.750, -96.383
Flash Flood, Sedgwick
- When
- May 8, 12:15 AM CST to 3:00 AM CST
- Where
- Sedgwick County, Cheney
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Several roads were water covered.
Hail, Greenwood
- When
- May 8, 12:30 AM CST
- Where
- Greenwood County, Fall River
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.600, -96.033
Hail, Wilson
- When
- May 8, 12:35 AM CST
- Where
- Wilson County, 3 mi W of Fredonia
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -95.867
Hail, Elk
- When
- May 8, 12:35 AM CST
- Where
- Elk County, 7 mi N of Busby
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.567, -96.050
Hail, Wilson
- When
- May 8, 12:45 AM CST
- Where
- Wilson County, Fredonia
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.533, -95.817
Flash Flood, Wilson
- When
- May 8, 12:45 AM CST to 4:00 AM CST
- Where
- Wilson County, Fredonia
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
A low water crossing was flooded and an automobile rescue had to be performed.
Hail, Neosho
- When
- May 8, 1:10 AM CST
- Where
- Neosho County, 10 mi SW of Chanute
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.583, -95.600
Hail, Neosho
- When
- May 8, 1:35 AM CST
- Where
- Neosho County, Erie
- Measured
- 1.25 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -95.250
Hail, Neosho
- When
- May 8, 1:35 AM CST
- Where
- Neosho County, Erie
- Measured
- 2.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.567, -95.250
Hail, Neosho
- When
- May 8, 1:40 AM CST
- Where
- Neosho County, Chanute
- Measured
- 2.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.683, -95.467
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alaska, May 7 to 11, 20023 deaths · $1.0 million · 1 event
- Flooding in Missouri, May 7 to 9, 20022 deaths · $14 million · 34 events
- Tornadoes and Hail in Kansas, May 7, 20021 injured · $22 million · F3 · 65 events
- Flash Flooding in Missouri, May 7 to 9, 20021 death · 15 events
- Flash Flooding in Indiana, May 7, 2002$925,000 · 16 events
- Damaging Winds in Missouri, May 7, 2002$1.8 million · 76 kt wind · 2 events
- High Wind in Idaho, May 7, 200213 injured · 3 events
- Flash Flood in Alaska, May 7, 2002$1.0 million · 1 event
- Damaging Winds in Missouri, May 7, 2002$110,000 · 55 kt wind · 12 events
- Flash Flooding and Flooding in Ohio, May 7, 2002$83,000 · 53 kt wind · 13 events
- Damaging Wind in Missouri, May 7, 2002$100,000 · 60 kt wind · 1 event
- Hail in Missouri, May 7, 2002$75,000 · 0.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298247, 5298248, 5298249, 5298250, 5298251, 5298252, 5298253, 5298254, 5298255, 5298256, 5298257, 5298258, 5298259, 5298320, 5298324, 5298321, 5298322, 5298323, 5298325, 5298326, 5298327, 5298338, 5298328, 5298329, 5298331, 5298339, 5298330, 5298332, 5298333, 5298334, 5298335, 5298336, 5298337, 5298340, 5298341, 5298566, 5298342, 5298343, 5298344, 5298345, and more.